Virginia, 2023High Wind in Virginia, April 1, 2023
April 1, 2023 · NWS RLX · 2 events in 2 counties and zones
After daybreak on April 1st, winds at the surface picked up in intensity as a strong low pressure system drove a cold front through southwest Virginia. Strong winds aloft were then able to easily mix down to the surface during the afternoon and evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After daybreak on April 1st, winds at the surface picked up in intensity as a strong low pressure system drove a cold front through southwest Virginia. Strong winds aloft were then able to easily mix down to the surface during the afternoon and evening hours. Gusty conditions gradually diminished with the help of building high pressure overnight into the next day.
Winds of 30 miles per hour and higher were reported across the Central Appalachians that day. In southwest Virginia, more than 15,000 homes between Dickenson and Buchanan Counties were without power as a direct result of downed trees and power lines. Restoration efforts extended into the first few days of April due to the amount of damaged power equipment in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 1, 12:46 PM EST, 14 minutes earlier.
Area forecast discussion, Apr 1, 12:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
146 PM EDT Sat Apr 1 2023
.SYNOPSIS...
A cold front exits east of the mountains this morning, followed
by a secondary cold front, to provide very windy conditions
today into tonight. Light mountain snow Saturday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...
Temperatures have been a bit slow to rise this morning in
between this morning's cold frontal passage and the reinforcing
front anticipated for later on today. Adjusted temperatures
accordingly.
With skies now clearing in the wake of the frontal passage,
wind gust will be on the verge of increasing. Winds on the
upwards of 30-40 kts remain parked above the surface according
to the VAD wind profile, currently protected by a low level
inversion. As daytime mixing ensues for the day, these winds
will be capable of reaching the surface. Anticipated winds from
now into this evening remain on track so opted to maintain the
inherited forecast. High Wind Warning is now in effect for the
entire forecast area into tonight.
As of 239 AM Saturday...
Key Points:
* High Wind Warnings in effect
* Deep mixing between a departing cold front and secondary cold
push will support damaging wind gusts today
* At least scattered tree damaging and power outages are likely
as a result of damaging winds
A cold front exits east of the eastern mountains early this morning,
taking most of the precipitation with it. Model consensus suggest a
dry slot lifting across the region ahead of the secondary cold front
later this morning into this afternoon. This second front will push
this afternoon, reinforcing strong gusty winds under CAA.
Therefore, expect deep mixing between the departing front and
the secondary cold front, to support damaging winds gusts today.
Wind gusts 25 to 30 knots will increase 40 to 55 knots by this
afternoon with locally higher gusts possible mainly nearby
storms or along the higher elevations.
The dry slot brings clearing this afternoon, but it will be brief,
as low stratocu will likely develop behind the second front along
with few light showers into this evening continuing windy across the
northeast mountains tonight. Windy conditions will gradually subside
once the clouds arrive and vertical mixing becomes weaker this
evening across the lowlands and tonight across the northeast
mountains.
High temperatures will be reached during the early afternoon hours,
perhaps into the upper 60s lowlands, ranging into the mid 50s
highest elevations. CAA will make a descending trend in temperatures
during the afternoon through tonight. Low's tonight will lower down
into the 30s lowlands, and into the lower 20s highest peaks of
our northeast mountains.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 310 AM Saturday...
Key Points:
* Dry Sunday
* Precipitation returns for the work week as a front stalls near
the area
Any upslope snow showers lingering along the mountains are
expected to taper off early Sunday morning as high pressure
builds into the area beneath zonal upper flow. Dry weather and
clearing skies are then expected during the day. Dry weather
continues through Sunday night as high pressure drifts east
towards the Atlantic. On Monday, a shortwave crosses to the
south and a low skating through southern Canada pushes a front
down towards the CWA. The front is then expected to stall over
central Ohio and northern West Virginia Monday night.
Precipitation chances gradually increase into Monday night as
moisture feeds into the area ahead of the approaching system.
Temperatures on Sunday will be in the 50s for the majority of the
CWA and 40s in the high elevations of the northeast mountains. A
warming trend begins for the work week, with highs on Monday ranging
from upper 50s in the highest elevations to 70s in the lowlands.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 310 AM Saturday...
Key Points:
* Approaching system brings rain and storm chances into mid week
* Cold front crosses Wednesday night into Thursday
* Brief dry spell, then more rain arrives Friday
A low pressure system moving into the central Plains states is
expected to lift a stalled front north as a warm front on Tuesday,
then the low continues to track into Minnesota/Wisconsin on
Wednesday. Chances of showers and thunderstorms persist through
mid week as the area remains entrenched in the warm, moist
environment south of the warm front and east of an approaching
cold front. Precipitation then continues ahead of and along the
front as it crosses Wednesday night into Thursday. High
pressure returns behind the front, resulting in a brief period
of dry weather before a wave spreads rain chances north into the
area on Friday.
Warm air advection will allow a warming trend to continue, with
highs forecast to break into the 80s across the majority of the
lowlands by mid week. Temperatures cool in the wake of the cold
front, with highs lowering near, to slightly below, normal for
the end of the work week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...
A strong low pressure system continues to track through the
eastern CONUS today, supplying gusty winds in a tightened
pressure gradient regime. At the time of issuance, all TAF sites
were officially gusting between 30-40 kts, and this will remain
the case into this evening. Gusts will continue to have the
capability of reaching up to 55 kts through the course of the
day.
At the base of the trough, currently swinging through the
western Ohio Valley, sub-VFR ceilings have been denoted. The
expectation is as this disturbance encroaches on our airspace,
clouds will lower in a similar fashion in the wake of a
secondary cold front, especially after 21Z. One last round of
showers will be possible at northern aerodromes. MVFR will then
take residence across all sites for the overnight hours along
with IFR or worse along the spine of the Appalachians.
The upper level disturbance swings towards the eastern seaboard
early Sunday morning, with gradient winds gradually relaxing
overnight. Gusts above 25kts remain plausible into the predawn
hours, but are anticipated to return to calmer thresholds by
daybreak Sunday. Ceilings will gradually improve through the day
Sunday as daytime mixing chips away at lingering stratocu. BKW
looks to be the last site blanketed within MVFR conditions at
the conclusion of the valid TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H M H H M M H
HTS CONSISTENCY H H H H H H H H M H M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H M H H M H H M H H
PKB CONSISTENCY H H H H H H H H M M H H
CKB CONSISTENCY H H H H H H M M H H H H
AFTER 18Z SUNDAY...
IFR conditions are possible along the mountains Monday night
into Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning until 6 PM EDT this evening for WVZ005>007.
High Wind Warning until 8 PM EDT this evening for WVZ008>011-
013>020-024>034-039-040-515-517-519-521.
High Wind Warning until 3 AM EDT Sunday for WVZ516-518-520-
522>526.
OH...High Wind Warning until 6 PM EDT this evening for OHZ066-067-
075-076-083>087.
KY...High Wind Warning until 6 PM EDT this evening for KYZ101>103-
105.
VA...High Wind Warning until 8 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ/MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEKHazardous weather outlook, Apr 1, 2:38 AM EST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
338 AM EDT Sat Apr 1 2023
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-020745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ008>011-013>019-024>026-033-034-020745-
Dickenson-Buchanan-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-
Wyoming-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ020-027>032-039-040-515-517-519-521-020745-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Raleigh-Northwest Fayette-Northwest Nicholas-
Northwest Webster-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ516-518-520-522>526-020745-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
338 AM EDT Sat Apr 1 2023
...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 3 AM EDT
SUNDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Apr 1, 12:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG 4 SW WURTLAND 38.51N 82.81W
04/01/2023 GREENUP KY 911 CALL CENTER
TREE DOWN AT LEADINGHAM ROAD AND STATE ROUTE
207. ROADWAY NOW CLEARED.
&&
FMKLocal storm report, Apr 1, 12:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
143 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG 5 SSW MADISON 37.99N 81.85W
04/01/2023 BOONE WV 911 CALL CENTER
TREE AND POWER LINES DOWN AND POLE BROKEN IN
6000 BLOCK OF SIX MILE ROAD.
&&
FMKLocal storm report, Apr 1, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG 1 ENE DANVILLE 38.09N 81.81W
04/01/2023 BOONE WV 911 CALL CENTER
TREE DOWN IN THE 100 BLOCK OF HEYWOOD LANE.
&&
FMKLocal storm report, Apr 1, 12:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
147 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM NON-TSTM WND DMG 5 WNW ROCK CAVE 38.86N 80.42W
04/01/2023 LEWIS WV 911 CALL CENTER
TREE DOWN AT CRAWFORD RUN RD AND WOLF PEN
RD.
&&
FMKLocal storm report, Apr 1, 12:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG KIMBALL 37.43N 81.51W
04/01/2023 MCDOWELL WV 911 CALL CENTER
TREE REPORTED DOWN BLOCKING US ROUTE 52 IN
KIMBALL.
&&
FMKLocal storm report, Apr 1, 1:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG 2 NNE DUNBAR 38.40N 81.73W
04/01/2023 KANAWHA WV 911 CALL CENTER
LARGE TREE DOWN BLOCKING BIG TYLER ROAD NEAR
VICTORIA RD, BETWEEN CHARLESTON AND CROSS
LANES.
&&
FMKHigh Wind, Buchanan
- When
- April 1, 1:00 PM EST to 7:00 PM EST
- Where
- Buchanan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
As a result of downed trees and power lines in the county, over 12,000 homes lost power on the evening of April 1st. Restoration efforts extended into the next day once the winds subsided.
High Wind, Dickenson
- When
- April 1, 1:00 PM EST to 7:00 PM EST
- Where
- Dickenson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
Numerous areas around the county suffered power outages as a direct result of downed trees and power lines.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, April 1, 20231 death · 5 injured · $105 million · EF2 · 5 events
- Tornado and Damaging Winds in Alabama, April 1, 20231 death · 5 injured · $22,000 · EF3 · 7 events
- Tornado and Hail in Delaware, April 1, 20231 death · EF3 · 10 events
- Flooding in Arizona, April 1 to 30, 20232 deaths · $30,000 · 7 events
- Tornadoes and Hail in Tennessee, April 1, 20232 injured · $5.9 million · EF2 · 15 events
- Tornado in Tennessee, April 1, 2023EF3 · 1 event
- Tornado and Damaging Winds in Tennessee, April 1, 20231 death · 2 injured · EF1 · 13 events
- Strong Wind in South Carolina, April 1, 20231 death · $50,000 · 1 event
- Tornado and Hail in Ohio, April 1, 2023$332,000 · EF0 · 90 events
- Strong Wind in North Carolina, April 1, 20231 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 1, 20231 injured · $433,000 · 66 kt wind · 72 events
- Tornadoes and Hail in New Jersey, April 1, 2023$5,000 · EF2 · 55 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091484, 1091485.